Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 61, NWS North Platte, NE

May 26, 2016Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 26, 2016, 7:56 PM CDT for Frontier County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2016, 7:56 PM CDT (00:56 UTC)
Expired
May 26, 2016, 8:45 PM CDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Frontier County, NE

The radar

The North Platte radar (KLNX), 155 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:30 PM CDTHAIL 11 E Stockville, NEHAIL UP TO QUARTER SIZE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
2515 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

102 
WUUS53 KLBF 270056
SVRLBF
NEC063-270145-
/O.NEW.KLBF.SV.W.0061.160527T0056Z-160527T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRONTIER COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 845 PM CDT

* AT 756 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
  MCCOOK...MOVING NORTH AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  STOCKVILLE AROUND 830 PM CDT. 
  CURTIS AROUND 835 PM CDT. 
  MOOREFIELD AROUND 845 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BLUEGILL
HAVEN CAMPGROUND...DANCING LEAF EARTH LODGE...MAYWOOD...RED WILLOW
RESERVOIR STATE RECREATION AREA...WILLOW VIEW CAMPGROUND...FREEDOM AND
QUICK.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 27 AND 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4070 10074 4070 10016 4035 10035 4035 10070
TIME...MOT...LOC 0056Z 199DEG 23KT 4036 10056 

HAIL...1.00IN
WIND...60MPH
 
$$

TAYLOR
3 follow-up statements
180 
WWUS53 KLBF 270107
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
807 PM CDT THU MAY 26 2016

NEC063-270145-
/O.CON.KLBF.SV.W.0061.000000T0000Z-160527T0145Z/
FRONTIER NE-
807 PM CDT THU MAY 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR FRONTIER COUNTY...

AT 806 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF STOCKVILLE...OR 15 MILES NORTHEAST OF MCCOOK...MOVING NORTHEAST AT
25 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  STOCKVILLE AROUND 830 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BLUEGILL
HAVEN CAMPGROUND...DANCING LEAF EARTH LODGE...MAYWOOD...RED WILLOW
RESERVOIR STATE RECREATION AREA...WILLOW VIEW CAMPGROUND...FREEDOM AND
QUICK.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 27 AND 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4070 10074 4070 10016 4035 10035 4035 10070
TIME...MOT...LOC 0106Z 220DEG 22KT 4040 10048 

HAIL...1.50IN
WIND...60MPH
 
$$

TAYLOR
388 
WWUS53 KLBF 270132
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
832 PM CDT THU MAY 26 2016

NEC063-270145-
/O.CON.KLBF.SV.W.0061.000000T0000Z-160527T0145Z/
FRONTIER NE-
832 PM CDT THU MAY 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL FRONTIER COUNTY...

AT 832 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER STOCKVILLE...OR
9 MILES SOUTHEAST OF CURTIS...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  MOOREFIELD AROUND 845 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE DANCING
LEAF EARTH LODGE...MAYWOOD AND FREEDOM.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 40 AND 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4070 10074 4070 10016 4035 10035 4048 10062
TIME...MOT...LOC 0132Z 205DEG 23KT 4055 10037 

HAIL...1.00IN
WIND...60MPH
 
$$

TAYLOR
712 
WWUS53 KLBF 270148
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
848 PM CDT THU MAY 26 2016

NEC063-270158-
/O.EXP.KLBF.SV.W.0061.000000T0000Z-160527T0145Z/
FRONTIER NE-
848 PM CDT THU MAY 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRONTIER COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
NORTH PLATTE.

LAT...LON 4070 10074 4070 10016 4035 10035 4048 10062
TIME...MOT...LOC 0145Z 199DEG 23KT 4055 10037 

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:02 PM CDT, 54 minutes earlier.

Area forecast discussion, May 26, 7:02 PM CDT, 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
702 PM CDT THU MAY 26 2016

.SHORT TERM...(This evening through Friday)
Issued at 337 PM CDT Thu May 26 2016

The 18Z sounding indicates quite a bit of low-level dry air present
over the North Platte area. As a result, any thunderstorm
development will take a little longer than anticipated to get going
across our region. Have lowered PoPs into slight chance/low chance
until after 00Z Friday when the best chance for any thunderstorm
development is expected. While thunderstorms tonight are not out of
the question, there is also a good chance that by the time better
moisture reaches northward, overall environmental instability will
be too low to produce any severe weather and the event might just
become a heavy rain event for our area with just some embedded
thunderstorms. Overnight rainfall accumulations will be in the 0.50
to 0.75 inch range mainly south of a Imperial to North Platte to
Broken Bow line. Will stick with overnight lows in the mid-50s.

For Friday, rain showers and thunderstorms will stick around for
most of the day. Low pressure will track northeastward across the
central Plains allowing rain and thunderstorm chances to continue
through Friday. While these showers are not expected to be severe or
exceptionally heavy, it will be just enough to make conditions
messy. Rain and abundant cloud cover will result in noticeably cooler
temperatures Friday. Mid-60s to Low 70s is as high as we're going to
see tomorrow unless we can get a break in the clouds for a couple
hours.

.LONG TERM...(Friday night through Thursday)
Issued at 337 PM CDT Thu May 26 2016

Friday night through Sunday...an H700MB low will lift through
Cntl/Ern Neb Friday night. The 12z NAM and 00z ECM keep this low
closed while the GFS...SREF and Canadian models suggest a more open
wave. The model timing in all solns is fairly close which produces a
likely pop Friday night east of Highway 83. A blend of the
NAM...SREF and GFS models suggests clearing should move into Wrn Neb
by 12z Saturday morning. This clearing line moves east very slowly
Saturday with wrap around showers and thunderstorms continuing
across Ncntl Neb.

Rain chances fall off Saturday night across Ncntl Neb leaving
isolated showers and thunderstorms across Wrn Neb. The operative
storm mode Friday night through Sunday will be elevated
thunderstorms versus sfc based. There is little significant elevated
CAPE but the DNGNAM reflectivity product shows some very strong
returns along and east of the H700MB low track through Cntl Neb
Saturday. This is likely the result of cold air aloft with H500mb
temperatures hovering around -15C.

High temperatures Saturday have trended down to mid 70s owing to the
expected cloud cover. This forecast uses 4 blended guidance data
sets plus bias correction...EKD...ECS...MAV and MET. A blend of
deterministic model data plus bias correction produces lower 70s for
highs Saturday. Highs Sunday of 75 to 80 are in place using the
model data. More sun is expected.

Sunday night through Thursday...a closed H500mb low will drop
through western Canada and swirl through the Nrn Plains Monday and
Tuesday. The GFS ensemble suggests likely pops during this time. The
GFS and ECM support this but mainly across Ncntl Neb closer to the
corridor of return moisture which the GFS shows over the Missouri
Basin. Pops are held to 50 percent for this reason and mainly for
eastern portions of Ncntl Neb.

The upper low should send a cold front through the fcst area some
time Tuesday or Tuesday night cooling highs Tuesday and Wednesday
into the Upper 60s to Lower 70s. Otherwise highs in the mid to upper
70s are expected. This is close to a blend of the EKD guidance the
operational GFS and ECM plus bias correction for all three data sets.
Drier air and low rain chances are in place for Wednesday and
Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 702 PM CDT Thu May 26 2016

Thunderstorms and rainshowers will spread north into southwest
Nebraska this evening and spread north across the western Nebraska
Sandhills over night. Ceilings will initially be in the vfr
categories along with visibilities. As the storms increase in
coverage ceilings will lower into mvfr categories through the
early morning on Friday. Widespread moderate to heavy rain is
expected after midnight with visibilities lowering into the mvfr
category with rainshowers and fog. Ceilings will begin to lift
through Friday afternoon.

&&

.HYDROLOGY...
Issued at 337 PM CDT Thu May 26 2016

Additional releases of water from Lake McConaughy is expected to
continue. This will cause the North Platte River at North Platte to
rise into moderate flooding (6.5 ft) and approach major flooding
(7.0 ft). At this time, the water levels on the South Platte River
are not expected to reach flood stage, however, the levels will
remain high. Increased flows on both the North and South Platte
rivers are are expected through June. In addition to increased
releases, heavy rain is forecasted over the next several days, which
will only add to the rising river levels.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Kulik
LONG TERM...CDC
AVIATION...Power
HYDROLOGY...Kulik
Hazardous weather outlook, May 26, 4:16 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
416 PM CDT THU MAY 26 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-272130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
416 PM CDT THU MAY 26 2016 /316 PM MDT THU MAY 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY FOR MUCH OF THE REGION THIS EVENING AND
TONIGHT. THE GREATEST CHANCE OF SEVERE WEATHER IS LOCATED
GENERALLY EAST OF A LINE FROM OGALLALA TO BUTTE DURING THE EVENING
HOURS. THESE STORMS WILL BE CAPABLE OF LARGE HAIL...DAMAGING
WINDS...LOCALLY VERY HEAVY RAINFALL...AND POSSIBLY A TORNADO.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE.
THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO
FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL
CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN
BELOW FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS GENERALLY ALONG
AND EAST OF U.S. HIGHWAY 83 ON FRIDAY. LARGE HAIL AND WIND DAMAGE
ARE THE PRIMARY CONCERNS.

THE CHANCE OF THUNDERSTORMS CONTINUES SATURDAY THROUGH WEDNESDAY.
THE RISK OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE.
THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO
FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL
CONTINUE TO SEE MINOR FLUCTUATIONS BELOW FLOOD STAGE THROUGH THE
WEEKEND. HEAVY RAINFALL WILL BE POSSIBLE ACROSS NORTHEAST
COLORADO THURSDAY AND FRIDAY WHICH COULD CAUSE RISES IN THE SOUTH
PLATTE RIVER NEXT WEEK. AT THIS TIME THE RIVER IS EXPECTED TO
REMAIN BELOW FLOOD STAGE...BUT WILL NEED TO BE MONITORED CLOSELY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

DS

In the hours before

Special weather statement, May 26, 5:04 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
404 PM MDT THU MAY 26 2016

NEZ004-262245-
SHERIDAN NE-
404 PM MDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN COUNTY
UNTIL 445 PM MDT...

AT 403 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WILD HORSE BUTTE...OR 17 MILES NORTH OF ALLIANCE...MOVING EAST AT 30
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SMITH LAKE STATE WILDLIFE MANAGEMENT AREA AND DIAMOND LAKE.

THIS INCLUDES HIGHWAY 250 BETWEEN MILE MARKERS 13 AND 35.

LAT...LON 4254 10239 4221 10236 4224 10275 4244 10275
      4244 10277 4249 10277
TIME...MOT...LOC 2203Z 265DEG 27KT 4235 10288

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:06 PM CDTSevere Thunderstorm WarningLBFChase, Frontier, Hayes39 min
May 26, 9:50 PM CDTSpecial Weather StatementLBFFrontier, Hayes40 min
May 26, 10:24 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln36 min
May 27, 6:30 PM CDTSpecial Weather StatementLBFLincoln45 min
May 27, 6:37 PM CDTSpecial Weather StatementLBFLincoln38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.